Alert archive / Nevada / High Wind Warnings in 2024

High Wind Warning 5, NWS Elko, NV

April 12, 2024Nye County, Nevada

NWS Elko, NV issued this high wind warning at Apr 12, 2024, 11:26 AM PDT for Nye County, Nevada. It took effect at Apr 13, 2024, 8:00 AM PDT. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2024, 11:26 AM PDT (18:26 UTC)
In effect from
Apr 13, 2024, 8:00 AM PDT
Expired
Apr 13, 2024, 11:00 PM PDT
In force
15 hr
Issued by
NWS Elko, NV

County Nye County, NV

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:32 AM PDTNON-TSTM WND GST 7211 Sse Blue Eagle Ranch, NVRAWS Timber Mtn (TMBN2), elevation 9000 feet.
Apr 13, 3:29 PM PDTHIGH SUST WINDS 401 Sse Tonopah, NVNDOT US95 Tonopah Summit (TONNV), elevation 6253 feet.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3792 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS75 KLKN 121826
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1126 AM PDT Fri Apr 12 2024

NVZ040-131200-
/O.UPG.KLKN.HW.A.0005.240413T1800Z-240414T0300Z/
/O.NEW.KLKN.HW.W.0005.240413T1500Z-240414T0600Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
1126 AM PDT Fri Apr 12 2024

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM PDT SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 8 AM to 11 PM PDT Saturday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Blowing dust will reduce visibility to one
  mile or less in spots. Travel will be difficult especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ035>037-041-131200-
/O.NEW.KLKN.WI.Y.0012.240413T1500Z-240414T0600Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley, 
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Blue Eagle Ranch, and Duckwater
1126 AM PDT Fri Apr 12 2024

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT SATURDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County and Northeastern Nye County.

* WHEN...From 8 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing dust could reduce 
  visibility to one mile or less in spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
3 follow-up statements
452 
WWUS75 KLKN 131107
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
407 AM PDT Sat Apr 13 2024

NVZ040-140000-
/O.CON.KLKN.HW.W.0005.240413T1500Z-240414T0600Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
407 AM PDT Sat Apr 13 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 8 AM to 11 PM PDT Saturday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Blowing dust will reduce visibility to one
  mile or less in spots. Travel will be difficult especially for
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ035>037-041-140000-
/O.CON.KLKN.WI.Y.0012.240413T1500Z-240414T0600Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley, 
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Blue Eagle Ranch, and Duckwater
407 AM PDT Sat Apr 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County and Northeastern Nye County.

* WHEN...From 8 AM to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing dust could reduce visibility
  to one mile or less in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
687 
WWUS75 KLKN 132015
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
115 PM PDT Sat Apr 13 2024

NVZ040-140600-
/O.CON.KLKN.HW.W.0005.000000T0000Z-240414T0600Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
115 PM PDT Sat Apr 13 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...Through 11 PM PDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Blowing dust will reduce visibility 
  to one mile or less in spots. Travel will be difficult 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NVZ035>037-041-140600-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-240414T0600Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley, 
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Blue Eagle Ranch, and Duckwater
115 PM PDT Sat Apr 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Pine County, Northern Lander County and Northern 
  Eureka County, Southern Lander County and Southern Eureka 
  County and Northeastern Nye County.

* WHEN...Through 11 PM PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Blowing dust could reduce 
  visibility to one mile or less in spots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
558 
WWUS75 KLKN 140544
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1044 PM PDT Sat Apr 13 2024

NVZ040-140645-
/O.EXP.KLKN.HW.W.0005.000000T0000Z-240414T0600Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
1044 PM PDT Sat Apr 13 2024

...HIGH WIND WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

Wind speeds have diminished significantly this evening. While 
some gusts remain strong over mountains, winds in valley are well
below critical levels. As such, the high wind warning will be 
allowed to expire at 11pm this evening.

$$

NVZ035>037-041-140645-
/O.EXP.KLKN.WI.Y.0012.000000T0000Z-240414T0600Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Argenta, Battle Mountain, Crescent Valley, 
Beowawe, Dunphy, Emigrant Pass, Palisade, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Blue Eagle Ranch, and Duckwater
1044 PM PDT Sat Apr 13 2024

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Wind speeds have diminished significantly this evening. While 
some gusts remain strong over mountains, winds in valley are well
below critical levels. As such, the wind advisories will be 
allowed to expire at 11pm this evening. 

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Apr 12, 4:59 AM PDT, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 4:59 AM PDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
459 AM PDT Fri Apr 12 2024

.SYNOPSIS...Scattered showers and thunderstorms today and again
on Saturday, along with gusty southerly winds in the afternoon
and evening hours which may result in blowing dust and reduced
visibilities. Much cooler Saturday night into Sunday with light
snow reaching some of the valley locations.

&&

.SHORT TERM...Today through Saturday night. Mid-level clouds over
NE Nevada late tonight will exit into ID and UT shortly afternoon
sunrise, with sunny skies across the CWA into the mid-morning
hours. An upper level low just off the northern CA coast is
sliding south, which will bring an increased southwesterly flow
across NV today. Breezy conditions and patches of blowing dust are
expected across central NV today, with a chance of blowing dust
reaching up into northern NV later this afternoon or early
evening. The approaching low will also bring increasing mid-level
moisture and instability to much of northern NV late this morning
and through the afternoon, with a 10-25% chance of thunderstorms.
Cloud bases are relatively high at around 8-10k feet, with little
if any precipitation expecting in any cells that do develop today.
Best chances for showers and TS today will be across Humboldt
county.

Tonight into Saturday the offshore low will drift south and
slightly east which will increase the SW flow over NV. Main
concerns Saturday afternoon and early evening will be the strong
southerly winds across much of central NV. The High Wind Watch
remains in effect for NW Nye county on Saturday, with increasing
confidence in Wind Advisory level criteria for Southern Lander and
Eureka counties. Blowing dust will be a concern on Saturday
across all of central NV, with dust possibly being blown up to or
north of the I80 corridor by the late afternoon or early evening
hours. Reduced visibilities in blowing dust will be a concern.
Showers and thunderstorms are expected across Humboldt and western
Elko counties on Saturday, and possibly into NW Nye near Gabbs.
Saturday evening as the CA low shifts a little further to the
east, much cooler air will overspread NV with valley rain and
mountain snow. By late Saturday evening and into the overnight
hours some of the higher elevation valley areas of central NV may
see a dusting of snow, which includes much of the Highway 50
corridor where summits may receive up to an inch of snow by
sunrise Sunday.

.LONG TERM...Sunday through next Friday.

Deep upper level low continues to move inland Sunday, positioned
over Nevada by Sunday night. This keeps rain and snow showers in
the forecast Sunday with accumulating valley rain and rain/snow
mix in and near Humboldt County during the morning before
dissipating. That said, instability showers are likely across the
forecast area Sunday afternoon and an isolated rumble of thunder
is also possible. Afternoon showers will be generally brief with
graupel likely under any stronger showers. Southwest winds will be
elevated Sunday but will not be as strong as Saturday, remaining
sub advisory levels. Showers and gusty winds dissipate Sunday
night. Cooler temperatures Sunday with daytime highs in the mid
40s to mid 50s and overnight lows in the mid 20s to mid 30s.

Mostly dry weather on Monday aside from some linger showers being
possible in White Pine County as the upper low moves east.
Northwesterly breezes will also be in place during the day. Next
weather producer moves in Tuesday evening as numerical guidance
continues to indicate a deep low and robust cold front to move
south into Nevada from the PacNW. Probability of precipitation
increases to 20-35% for northern Nevada Tuesday and Wednesday with
lower probabilities for central Nevada, but will ultimately
depend on how far south the low and cold front progress. Strong
cold front with a cold air mass moving in post frontal provide
another opportunity for valley snow to occur, though impacts from
snow will be little to none for the valleys. Cold
north/northwesterly breezes thru mid week with temperatures
decreasing another few degrees.

&&

.AVIATION...VFR conditions continue at all terminals through this
morning. Breezy winds in the afternoon from the S-SW expected to
affect all TAF sites, increasing to 15-20 knots with gusts as high
as 30 to 35 knots at KELY and KTPH. Gusty winds may lead to BLDU
and HZ with reduced VIS at times at KTPH and KELY.

There is also a 15-20% chance of isolated TS with -SHRA for
northern terminals starting 22Z Fri. Potential impacts will
include lightning, virga, and gusty outflow winds up to 40 knots.
Thunderstorm activity weaken along with subsiding winds for
northern terminals around 02Z Sat. Elevated winds will persist for
KTPH and KELY through tonight.

&&

.HYDROLOGY...Accelerated melting of the mountain snowpack
continues through Saturday as temperatures remain well above
normal. Gusty southerly winds today and Saturday will also
contribute to the increased rate of snowmelt, with elevated and
swift flows on many regional waterways through at least Saturday
night. The Bruneau River is currently in action stage, and may
reach minor flood stage later today or on Saturday. The Owyhee
River near Mountain City is currently very close to action stage,
and will likely reach and remain above action stage late this
evening or early Saturday morning after another day of warm
temperatures.

&&

.LKN Watches/Warnings/Advisories...
High Wind Watch from Saturday morning through Saturday evening
Northwestern Nye County.

&&

96/92/90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:58 PM PDTRiver Flood AdvisoryLKNElko21 days
Apr 12, 11:26 AM PDTWind AdvisoryLKNEureka, Lander, Nye, White Pine36 hr
Apr 12, 4:42 PM PDTSpecial Weather StatementLKNHumboldt33 min

Nearby

High Wind Warnings in Nevada, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.